← Back

Opioids & Opiates

Share

Poisonous to: Cats, Dogs

Common signs to watch for:

  • Walking drunk
  • Vomiting
  • Pinpoint pupils (dogs)
  • Dilated pupils (cats)
  • Severe sedation
  • Slowed respiratory rate
  • Slowed heart rate
  • Coma
  • Respiratory arrest (stopped breathing)

Share
Print Friendly, PDF & Email

Opioids and opiates are drugs designed to provide pain relief for both animals and humans. Illegal forms include heroin. When accidentally ingested by pets in either the oral or patch form, it can result in severe poisoning as opioids are rapidly absorbed by all routes of administration. Signs of opioid poisoning include pinpoint pupils (in dogs), dilated pupils (in cats), sedation, walking drunk, decreased respiratory rate, respiratory depression (which can lead to respiratory arrest or death), coma, etc. Treatment includes rapid decontamination (if appropriate, and provided the patient is not showing symptoms already), blood pressure and heart monitoring, and the reversal agent, naloxone. Without treatment, animals can die from severe sedation and respiratory arrest.

Poison type: Medications

Alternate names: Suboxone, torbugesic, fentanyl, buprenorphine, Buprenex, Subutex, alfentanil, Alfenta, codeine, etorphine, M99, Duragesic, Actiq, Sublimaze, heroin, hydrocodone, Lorcet, Lortab, opioid, opioids, Vicodin, Vicoprofen, Lortab, hydromorphone, Dilaudid, loperamide, Imodium, Dimor, Lopex, meperidine, Demerol, methadone, Dolophine, Methadose, morphine, Nubain, nalbuphine, Narcan, naloxone, naltrexone, oxycodone, OxyContin, Percocet, Percodan, Numorphan, oxymorphone, Opana, Talwin, pentazocine, remifentanil, Ultiva, sufentanil, Sufenta, tapentadol, Nycynta, tramadol, Ultram, opiod